Alert archive / Alaska / Blizzard Warnings in 2008

Blizzard Warning 44, NWS Anchorage, AK

September 30, 2008

NWS Anchorage, AK issued this blizzard warning at Sep 30, 2008, 4:35 AM AKDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2008, 4:35 AM AKDT (12:35 UTC)
Expired
Sep 30, 2008, 8:00 AM AKDT
In force
3 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 301235
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
435 AM AKDT TUE SEP 30 2008

AKZ131-301600-
/X.NEW.PAFC.BZ.W.0044.080930T1235Z-080930T1600Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
435 AM AKDT TUE SEP 30 2008

...BLIZZARD WARNING IN EFFECT UNTIL 8 AM AKDT THIS MORNING THROUGH 
THOMPSON PASS...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING THROUGH THOMPSON PASS...WHICH IS IN EFFECT UNTIL 8 AM AKDT THIS
MORNING.

SNOW ALONG WITH NORTH WINDS 35 TO 50 MPH ARE BEING OBSERVED AT 
THE TOP OF THOMPSON PASS THIS MORNING RESULTING IN BLIZZARD
CONDITIONS. WINDS ARE EXPECTED TO DECREASE AROUND MID MORNING
ALLOWING CONDITIONS TO IMPROVE...ALTHOUGH SNOW COULD CONTINUE
INTO EARLY AFTERNOON.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ141-010000-
/X.NEW.PAFC.WW.Y.0001.080930T1235Z-081001T0000Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
435 AM AKDT TUE SEP 30 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM AKDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 4 PM AKDT THIS
AFTERNOON. 

SNOW IS FALLING OVER MUCH OF THE COPPER RIVER BASIN EARLY THIS
MORNING. THE SNOW WILL CONTINUE THROUGH THIS MORNING AND THEN MIX
WITH OR CHANGE TO RAIN IN THE AFTERNOON FROM GLENNALLEN SOUTH AND
EAST. BY THE TIME THE SNOW TAPERS OFF AREAWIDE LATE THIS
EVENING...ACCUMULATIONS OF 3 TO 7 INCHES ARE EXPECTED.

A WINTER WEATHER ADVISORY MEANS WINTER WEATHER CONDITIONS ARE
IMMINENT OR HIGHLY LIKELY. BE PREPARED FOR SLIPPERY ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE TRAVELING.

$$
2 follow-up statements
000 
WWAK41 PAFC 301606
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
806 AM AKDT TUE SEP 30 2008

AKZ131-301715-
/X.EXP.PAFC.BZ.W.0044.000000T0000Z-080930T1600Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
806 AM AKDT TUE SEP 30 2008

...BLIZZARD WARNING HAS EXPIRED...

THE BLIZZARD WARNING IS NO LONGER IN EFFECT. 

BLIZZARD CONDITIONS ARE NO LONGER EXPECTED THROUGH THOMPSON PASS
ALTHOUGH SNOW WILL CONTINUE TO FALL WITH OCCASIONAL GUSTY WINDS
LIMITING VISIBILITY TO 1 MILE OR LESS.

$$

AKZ141-010000-
/X.CON.PAFC.WW.Y.0001.000000T0000Z-081001T0000Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
806 AM AKDT TUE SEP 30 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKDT THIS
AFTERNOON...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKDT THIS
AFTERNOON. 

SNOW IS FALLING OVER MUCH OF THE COPPER RIVER BASIN EARLY THIS
MORNING. THE SNOW WILL CONTINUE THROUGH THIS MORNING AND THEN MIX
WITH OR CHANGE TO RAIN IN THE AFTERNOON FROM GLENNALLEN SOUTH AND
EAST. BY THE TIME THE SNOW TAPERS OFF AREAWIDE LATE THIS
EVENING...ACCUMULATIONS OF 3 TO 7 INCHES ARE EXPECTED.

A WINTER WEATHER ADVISORY MEANS WINTER WEATHER CONDITIONS ARE
IMMINENT OR HIGHLY LIKELY. BE PREPARED FOR SLIPPERY ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE TRAVELING.

$$
000 
WWAK41 PAFC 301708 CCA
WSWAER

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
806 AM AKDT TUE SEP 30 2008

AKZ131-301715-
/X.EXP.PAFC.BZ.W.0044.000000T0000Z-080930T1600Z/
NORTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS
806 AM AKDT TUE SEP 30 2008

...BLIZZARD WARNING HAS EXPIRED...

THE BLIZZARD WARNING IS NO LONGER IN EFFECT. 

BLIZZARD CONDITIONS ARE NO LONGER EXPECTED THROUGH THOMPSON PASS
ALTHOUGH SNOW WILL CONTINUE TO FALL WITH OCCASIONAL GUSTY WINDS
LIMITING VISIBILITY TO 1 MILE OR LESS.

$$

AKZ141-010000-
/X.COR.PAFC.WW.Y.0001.000000T0000Z-081001T0000Z/
COPPER RIVER BASIN-
INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY...
PAXSON...SLANA
806 AM AKDT TUE SEP 30 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM AKDT THIS
AFTERNOON...

A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 4 PM
AKDT THIS AFTERNOON.

SNOW IS FALLING OVER MUCH OF THE COPPER RIVER BASIN EARLY THIS
MORNING. THE SNOW WILL CONTINUE THROUGH THIS MORNING AND THEN MIX
WITH OR CHANGE TO RAIN IN THE AFTERNOON FROM GLENNALLEN SOUTH AND
EAST. BY THE TIME THE SNOW TAPERS OFF AREAWIDE LATE THIS
EVENING...ACCUMULATIONS OF 3 TO 7 INCHES ARE EXPECTED.

A WINTER WEATHER ADVISORY MEANS WINTER WEATHER CONDITIONS ARE
IMMINENT OR HIGHLY LIKELY. BE PREPARED FOR SLIPPERY ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE TRAVELING.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Sep 29, 3:00 PM AKDT, 13 hours 35 minutes earlier.

Area forecast discussion, Sep 29, 3:00 PM AKDT, 13 hours 35 minutes before
AREA FORECAST DISCUSSION
SOUTH CENTRAL AND SOUTHWEST ALASKA
300 PM AKDT MON SEP 29 2008

.ANALYSIS AND UPPER LEVELS...
A NEGATIVELY TILTED TROUGH WITH AXIS EXTENDING FROM SOUTHWEST
MAINLAND ALASKA TO AN UPPER LOW LOCATED NEAR 37N 140W. A BROAD AREA
OF LOW PRESSURE PERSISTS OVER THE BERING SEA WITH THE ANCHOR LOW
LOCATED NEAR THE KAMCHATKA PENINSULA. THE MOST SIGNIFICANT SURFACE
FEATURE IS A DEVELOPING LOW IN THE SOUTHERN GULF UNDER THE SHARP
UPPER LEVEL TROF...ASSISTED BY A S TO N FLOWING 110 KT JET.

.MODEL DISCUSSION...
SIMILAR TO THE PREVIOUS FORECAST DISCUSSION...THERE IS MUCH DEBATE
AND UNCERTAINTY ABOUT THE DEVELOPING LOW IN THE SOUTHERN GULF. WHAT
IS CERTAIN IS THAT THE MODELS DO NOT HAVE A GOOD HANDLE ON THIS
STORM. WHILE THE GFS AND NAM HAVE TRENDED STRONGER AND FURTHER
WEST...THE ECMWF AND UKMET CONTINUE WITH A MORE WESTERN TRACK TOWARD
PRINCE WILLIAM SOUND. THERE IS A LACK OF SURFACE OBSERVATIONS
AVAILABLE WHERE THE LOW IS DEVELOPING SO WE ARE HAVING TO TRY AND
DECIPHER THE SATELLITE IMAGERY TO DETERMINE WHICH MODELS ARE
INITIALIZING BEST. WE ARE NOT THRILLED WITH ANY OF OUR CHOICES BUT IT
STILL SEEMS THAT THE EC AND UKMET ARE PICKING UP ON THE SLIGHTLY MORE
AMPLIFIED RIDGE ALONG THE NORTHEASTERN GULF. THIS LENDS TO A DEEPER
SURFACE LOW WHICH WOULD RETROGRADE WESTWARD AS IT REACHES MAXIMUM
INTENSITY...ANOTHER SIGN THAT THE EC/UKMET SOLUTION IS THE CORRECT
CHOICE. STILL NOT COMPLETELY CONVINCED IN THIS SCENARIO...WILL GO
WITH THE 12Z UKMET WHICH IS A WATERED DOWN VERSION OF THE EC. THIS
WILL BRING AT LEAST SMALL CRAFT WINDS TO THE COASTAL WATERS AND RAIN
AND SNOW TO THE PRINCE WILLIAM SOUND AND TO MOST OF THE COPPER RIVER
BASIN. WE MADE VERY LITTLE CHANGES TO THE FORECAST BEYOND THE FIRST
48 HOURS. AT THE POINT...MODELS ARE TOO INCONSISTENT TO TRY AND ADD
ANY VALUE BEYOND THOSE FIRST COUPLE OF DAYS.

.SHORT TERM FORECAST...
...SOUTHCENTRAL...
THE CHALLENGE WITH THIS FORECAST BECOMES HOW FAR WEST THE
PRECIPITATION SPREADS AND IN WHAT FORM IT FALLS OVER THE COPPER RIVER
BASIN WHERE TEMPERATURES ARE THE COLDEST. WARM AIR ADVECTING
NORTHWARD ON THE EASTERN SIDE OF THE LOW WILL HELP KEEP THE
PRECIPITATION LIQUID. THE EXCEPTION WILL BE ON THE NORTH AND WESTERN
SIDE OF THE COPPER RIVER BASIN WHERE A MIXTURE OF RAIN AND SNOW IS
MORE LIKELY. IF THE POSITION AND STRENGTH OF THE LOW PANS OUT...THE
OTHER CHALLENGE WILL BE THE POSSIBILITY FOR RAIN IN ANCHORAGE. AT
THIS POINT...WILL ONLY MENTION A CHANCE OF RAIN FOR TUESDAY AND LET
THE EVENING SHIFT TAKE A LOOK AT THE 00Z MODELS TO SEE IF WE NEED TO
INCREASE TO A LIKELY WORDING.

...SOUTHWEST ALASKA...
A WEAK UPPER LOW WILL REMAIN CENTERED NEAR THE LOWER KUSKOKWIM RIVER
THROUGH MID WEEK. THE UPPER LEVEL CYCLONIC CIRCULATION COUPLED WITH A
MOIST BOUNDARY LAYER WILL CONTINUE THE MOSTLY CLOUDY CONDITIONS WITH
SCATTERED SHOWERS. ONSHORE FLOW WILL ALSO HELP AREAS OF FOG DEVELOP
IN THE LATE NIGHT AND EARLY MORNING HOURS ALONG THE COAST. THE
POTENTIAL FOR SNOW WILL BE LIMITED TO THE UPPER KUSKOKWIM BUT NOT
EXPECTING ANY SIGNIFICANT ACCUMULATIONS THROUGH MID WEEK. GRANTED
CONFIDENCE BEYOND THE FIRST 48 HOURS IS LOW...THE GFS HAS HINTED AT
SOME MORE COLD AIR SPILLING SOUTHWARD OVER SOUTHWEST MAINLAND AND THE
BERING SEA. IF THIS SCENARIO PROVES CORRECT...THIS WOULD BRING SNOW
SHOWERS TO MOST OF OUR WESTERN DOMAIN BY THE END OF THE WEEK.

...BERING SEA/ALEUTIANS...
RELATIVELY BENIGN WEATHER PATTERN CONTINUES WITH A THE BROAD AREA OF
LOW PRESSURE. WIDESPREAD STRATUS AND FOG ARE THE NORM FOR THIS TIME
OF YEAR ACROSS THE BERING SEA.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...NONE.
FIRE WEATHER...NONE.

AB SEP 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 4:00 PM AKDTSmall Craft AdvisoryAFC24 hr
Sep 29, 10:26 PM AKDTSmall Craft AdvisoryAFC6 hr
Sep 30, 4:00 AM AKDTSmall Craft AdvisoryAFC12 hr
Sep 30, 4:00 AM AKDTSmall Craft AdvisoryAFC12 hr
Sep 30, 4:35 AM AKDTWinter Weather AdvisoryAFC13 hr

Nearby

Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.